Massachusetts, 2011

Flooding and High Wind in Massachusetts, March 7 to 8, 2011

March 7 to 8, 2011 · NWS BOX · 6 events in 5 counties and zones

An area of low pressure lifting through the eastern Mid-Atlantic and deepening through southeast New England into the Gulf of Maine resulted in an area of heavy rains with amounts ranging 2 to 5 inches across coastal and interior New England on top of melting snows. This large amount of water into various basins resulted in flooding of tributaries and major rivers, inundating local neighborhoods…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$245,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An area of low pressure lifting through the eastern Mid-Atlantic and deepening through southeast New England into the Gulf of Maine resulted in an area of heavy rains with amounts ranging 2 to 5 inches across coastal and interior New England on top of melting snows. This large amount of water into various basins resulted in flooding of tributaries and major rivers, inundating local neighborhoods and roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 6, 10:17 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Mar 6, 10:17 PM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1017 PM EST SUN MAR 6 2011

.SYNOPSIS...
LOW PRESSURE WILL MOVE UP THE COAST...CROSSING SOUTHERN NEW
ENGLAND LATE TONIGHT...THEN MOVING TO THE CANADIAN MARITIMES BY
MONDAY EVENING. HIGH PRESSURE THEN BUILDS OVER OUR REGION FOR
TUESDAY AND WEDNESDAY. ANOTHER LOW PRESSURE MOVING OUT OF THE
PLAINS WILL LIKELY BRING RAIN BACK TO SOUTHERN NEW ENGLAND LATE
THIS WEEK...AND POSSIBLY INTO NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
NO SIGNIFICANT CHANGES TO THE FORECAST FROM EARLIER. MODERATE RAIN
OVER WESTERN MASS AND CT IS MOVING NORTH NORTHEAST. SURFACE WINDS
HAVE SHIFTED TO NORTH AT WESTFIELD...ORANGE...KEENE...MANCHESTER.
SOUTH TO SOUTHEAST WINDS OVER THE REMAINDER OF THE REGION.

LOW PRESSURE NEAR DELAWARE BAY MOVING NORTH NORTHEAST ALONG A
COLD FRONT THAT STRETCHES UP THROUGH WESTERN AND CENTRAL PARTS OF
OUR AREA. THIS IS PROVIDING CONVERGENCE TO SUPPORT RAIN ACROSS
WESTERN AND CENTRAL NEW ENGLAND WITH SNOW/FREEZING RAIN/SLEET
ACROSS EASTERN NEW YORK AND WESTERN VERMONT. THIS IS MORE IN LINE
WITH THE CONSENSUS OF THE MODELS EXCLUDING THE 12Z GFS.

THE 18Z GFS AND NAM ARE IN GOOD AGREEMENT BRINGING THIS LOW
PRESSURE TO SOUTHERN NEW ENGLAND BY DAYBREAK MONDAY.

A 45-50 KNOT SOUTHERLY LOW-LEVEL JET OVER THE REGION WILL INCREASE
THROUGH THE NIGHT...WITH 70 KNOT SOUTHERLY WINDS EXPECTED AT 925MB
AND 850MB OVERNIGHT. WHILE A LOW LEVEL INVERSION SHOULD KEEP THE
STRONGEST OF THESE WINDS FROM MIXING TO THE SURFACE...ANY HEAVIER
DOWNPOURS MAY DRAW DOWN STRONG WIND GUSTS IN THE 45-55 MPH RANGE.
BELIEVE THIS WILL BE FAIRLY ISOLATED AND NOT A WIDESPREAD EVENT...
THEREFORE WE WILL NOT ISSUE A WIND ADVISORY JUST YET.

THIS STRONG JET WILL AID IN INCREASING ISENTROPIC LIFT OVER NEW
ENGLAND THROUGH TONIGHT. HAVE CATEGORICAL POPS THROUGH MUCH OF THE
NIGHT WITH SOME TAPERING TO CHANCE ACROSS THE CT VALLEY NEAR 12Z.
MOST OF THE PRECIPITATION WILL BE RAIN. HOWEVER...AS THE FRONT
STARTS EDGING INTO SOUTHERN NEW ENGLAND...NW PORTIONS OF SOUTHERN
NEW ENGLAND MAY SEE SOME WINTRY PRECIP TOWARDS 12Z. WHILE THIS
WILL BE OCCURRING AS THE PRECIPITATION IS TAPERING OFF AND
ACCUMULATIONS ARE EXPECTED TO BE LIGHT...WE CONTINUE TO HAVE A
WINTER WEATHER ADVISORY FOR THE EAST SLOPES OF THE BERKS...FRANKLIN
COUNTY...AND CHESHIRE COUNTY IN NH.

FOR QPF...USE THE LATEST NERFC QPF FORECAST WHICH BRINGS
WIDESPREAD 1 TO 3 INCHES OF RAIN ACROSS SOUTHERN NEW ENGLAND WITH
THE HEAVIEST AMOUNTS ACROSS THE CT VALLEY AND THE LIGHTEST AMOUNTS
ON THE CAPE AND ISLANDS. PLEASE REFER TO THE HYDROLOGY SECTION
BELOW FOR MORE INFORMATION ON POTENTIAL FLOODING HAZARDS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
LOW PRESSURE WILL MOVE NORTHEASTWARD THROUGH THE GULF OF MAINE
MONDAY. WITH THE COLD FRONT MOVING OFFSHORE BY MID-MORNING...HIGH
TEMPERATURES WILL LIKELY BE REACHED EARLY AND COOL THROUGH THE
DAY. IN OTHER WORDS...WHILE HIGH TEMPERATURES ARE FORECAST TO BE
IN THE 40S...THAT IS LIKELY TO OCCUR BEFORE 9AM WITH TEMPERATURES
FALLING THROUGH THE 30S DURING THE DAY.

AS MENTIONED ABOVE...THERE MAY BE A BRIEF PERIOD OF MIXED WINTRY
PRECIP IN THE NORTHWESTERN ZONES EARLY MONDAY BUT THIS WILL OCCUR
AS PRECIPITATION IS TAPERING OFF. A WINTER WEATHER ADVISORY HAS
BEEN ISSUED FOR THIS POSSIBILITY.

OTHERWISE...A GENERAL CLEARING TREND EXPECTED WITH CLOUDS MOVING
OUT OF THE REGION BY LATE AFTERNOON.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
06/12Z MODELS ARE IN DECENT AGREEMENT AT THE SURFACE THROUGH
THURSDAY NIGHT. USED THE CONSENSUS SOLUTION TO PROVIDE TIMING OF
FEATURES THROUGH THEN. IN THE MID LEVELS THOUGH...THE 12Z ECMWF
DEVELOPS A SLOWER AND SIGNIFICANTLY DEEPER LONGWAVE TROUGH. ECMWF
GARNERS SUPPORT FROM THE GGEM...WHICH HAS AN EVEN SLOWER AND
DEEPER SOLUTION. THIS WILL HAVE MAJOR IMPLICATIONS FOR THE
DURATION AND TIMING OF PRECIPITATION LATE THIS WEEK INTO NEXT
WEEKEND. LOW CONFIDENCE FORECAST WITH SOME OF THE DETAILS SUCH AS
PRECIPITATION TYPE...SO STAYED CLOSER TO THE HPC GUIDANCE WHICH
FAVORED THE 06/06Z GFS.

MONDAY NIGHT...A LOW PRESSURE AND ITS COLD FRONT WILL MOVE FARTHER
OFFSHORE WITH THE UPPER LEVEL TROUGH SWINGING ACROSS THE AREA.
COLDER AND DRIER AIR WILL INFILTRATE THE REGION. USED A BLEND OF
MET/MAV MOS TEMPERATURE GUIDANCE TO DERIVE OVERNIGHT LOWS.

TUESDAY AND WEDNESDAY...SURFACE HIGH PRESSURE AND A MID-LEVEL
RIDGE AXIS WILL CREST ACROSS THE FORECAST AREA WITH SEASONABLY
COLD AND DRY CONDITIONS EXPECTED.

WEDNESDAY NIGHT THROUGH FRIDAY...ANOTHER COLD FRONT APPROACHES
FROM THE GREAT LAKES....BUT WILL STRUGGLE TO MAKE MUCH EASTWARD
PROGRESS WITH A STRONG HIGH PRESSURE OVER EASTERN CANADA. WARM...
MOIST AIR OVERRIDING THE LEFTOVER COLD AND DRY AIR AT THE SURFACE
WILL ALLOW FOR SOME MIXED PRECIPITATION TO START THE EVENT. WITH
LOW CONFIDENCE IN THE DETAILS...LIMITED PRECIPITATION TYPES TO
JUST RAIN OR SNOW FOR NOW.

STRONG SOUTHERLY FLOW WILL TRANSPORT MILDER AIR ACROSS SOUTHERN
NEW ENGLAND...ALLOWING FOR AN EVENTUAL CHANGEOVER TO ALL RAIN
THURSDAY. THERE IS POTENTIAL FOR A PROLONGED PERIOD OF COASTAL
WIND AND RAIN. DID NOT WANT TO MAKE MAJOR CHANGES...SO ONLY
TRENDED THE PREVIOUS FORECAST FOR NOW.

SATURDAY AND SUNDAY...LOW CONFIDENCE FORECAST DUE TO TIMING ISSUES
RELATED TO EVOLUTION OF MID-LEVEL FLOW. EXTENDED A CHANCE OF
PRECIPITATION INTO SATURDAY WITH BOTH GFS AND ECMWF SHOWING A LOW
PRESSURE IN THE VICINITY.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MEDIUM...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

TONIGHT...CONDITIONS LOWER TO IFR/LIFR IN RAIN AND FOG. LOW-LEVEL
WIND SHEAR CONTINUES WITH WINDS OF 50-70 KNOTS MOVING OVER RI AND
SOUTHEAST MA AT ALTITUDE OF 2000 FEET. HIGH CONFIDENCE IN
CONDITIONS. MEDIUM CONFIDENCE IN TIMING. SURFACE WINDS ACROSS THE
NORTHWEST PORTIONS OF THE STATE WILL SHIFT TO NORTHWEST LATE.

MONDAY...LINGERING IFR IN EASTERN MASS IN THE MORNING..OTHERWISE
CONDITIONS IMPROVING TO VFR FROM WEST TO EAST DURING THE MORNING.
NORTHWEST WINDS WITH GUSTS TO 25-30 KNOTS.  HIGH CONFIDENCE.

KBOS TERMINAL...HIGH CONFIDENCE IN CONDITIONS IN TAF. MEDIUM
CONFIDENCE IN TIMING.  VFR THROUGH EARLY AFTERNOON. CONDITIONS
LOWERING TO MVFR LATE AFTERNOON AND IFR IN THE EVENING. LOW LEVEL
WIND SHEAR THROUGH TONIGHT WITH 45-50 KNOT WINDS AT 2000 FT.

OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...
MONDAY NIGHT...VFR PREVAILING...BUT LINGERING MVFR/IFR CEILINGS
ACROSS THE CAPE AND ISLANDS DURING THE EVENING HOURS.

TUESDAY AND WEDNESDAY...MEDIUM TO HIGH CONFIDENCE VFR.

WEDNESDAY NIGHT AND THURSDAY...VFR EAST...VFR DIMINISHING TO MVFR
WESTERN TERMINALS BY THURSDAY MORNING WITH SOME LIGHT MIXED
PRECIPITATION DEVELOPING BY THAT TIME.

FRIDAY...MEDIUM CONFIDENCE FOR MVFR.

&&

.MARINE...
TONIGHT...SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE NEARSHORE
WATERS WITH GALE WARNINGS IN PLACE FOR THE OUTER WATERS...
INCLUDING CAPE COD BAY AND NANTUCKET SOUND. STRONG /50-70 KTS/
SOUTHERLY WINDS ALOFT MAY MIX DOWN BRINGING WIND GUSTS IN THE 35
TO 40 KT RANGE TO THE SURFACE AT TIMES. SEAS INCREASE OVERNIGHT
AS LOW PRESSURE APPROACHES SOUTHERN NEW ENGLAND.

MONDAY...WINDS SHIFT TO THE NORTHWEST AS THE LOW PRESSURE MOVES
NORTHEASTWARD INTO THE GULF OF MAINE. SMALL CRAFT ADVISORY
CONDITIONS ARE EXPECTED. WHILE SEAS ARE EXPECTED TO REMAIN ABOVE 5
FEET...THEY WILL BE DIMINISHING SLOWLY THROUGHOUT THE DAY.

OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...
WINDS AND SEAS GRADUALLY DIMINISH ACROSS THE NEARSHORE WATERS
MONDAY NIGHT INTO TUESDAY. SMALL CRAFT ADVISORY CONDITIONS LIKELY
TO LINGER ACROSS THE OUTER COASTAL WATERS INTO FRIDAY...MAINLY DUE
TO ROUGH SEAS.

&&

.HYDROLOGY...
A FLOOD WATCH CONTINUES FOR ALL OF SOUTHERN NEW ENGLAND EXCEPT
THE CAPE AND ISLANDS THROUGH MONDAY.

GFS/NAM IN GOOD AGREEMENT ON 2-3 INCH RAINFALL FOR S NH...W MA AND
N CT WITH AMOUNTS DECREASING EWD TO LESS THAN 1 INCH ACROSS SE
COASTAL MA AND CAPE COD. NOHRSC STILL INDICATING 5+ INCH SNOW
WATER EQUIVALENT ACROSS HIGHER ELEVATIONS IN W MA AND SW NH. A
COUPLE OF MEASUREMENTS SUGGEST A LOSS OF 1 TO 2 INCHES OF WATER
FROM THE MELTING SNOWPACK. EXPECTED RAINFALL COMBINED WITH RAPID
SNOWMELT WILL RESULT IN SHARP RISES ON AREA RIVERS AND STREAMS
WITH NUMEROUS RIVERS EXPECTED TO GO INTO FLOOD LATE TONIGHT AND
MONDAY. A FEW RIVERS MAY ALSO REACH MODERATE FLOOD CATEGORY MONDAY
AFTERNOON INCLUDING THE FARMINGTON RIVER AT SIMSBURY...THE ASSABET
AT MAYNARD...AND THE SHAWSHEEN RIVER AT WILMINGTON.

PLEASE REFER TO THE DAILY RIVER AND LAKE SUMMARY AND ANY
SUBSEQUENT FLOOD WARNINGS FOR MORE INFORMATION.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 7 AM EST MONDAY FOR CTZ002>004.
MA...FLOOD WATCH UNTIL 7 AM EST MONDAY FOR MAZ002>021-026.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST MONDAY FOR MAZ002-003-
     008-009.
NH...FLOOD WATCH UNTIL 7 AM EST MONDAY FOR NHZ011-012-015.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST MONDAY FOR NHZ011.
RI...FLOOD WATCH UNTIL 7 AM EST MONDAY FOR RIZ001>007.
MARINE...GALE WARNING UNTIL 7 AM EST MONDAY FOR ANZ231-232-250-254>256.
     SMALL CRAFT ADVISORY UNTIL 6 PM EST MONDAY FOR ANZ230-233>237-
     251.

&&

SYNOPSIS...BELK/RLG
NEAR TERM...WTB/BELK/RLG
SHORT TERM...RLG
LONG TERM...BELK
AVIATION...BELK/RLG
MARINE...BELK/RLG
HYDROLOGY...
Hazardous weather outlook, Mar 6, 7:54 PM EST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
754 PM EST SUN MAR 6 2011

MAZ002-003-008-NHZ011-080100-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
CHESHIRE NH-
754 PM EST SUN MAR 6 2011

...FLOOD WATCH IN EFFECT UNTIL 7 AM EST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

A PERIOD OF FREEZING RAIN IS EXPECTED MONDAY MORNING AS COLDER
AIR WORKS INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ004-010-026-NHZ012-015-080100-
NORTHERN WORCESTER MA-EASTERN HAMPSHIRE MA-NORTHERN MIDDLESEX MA-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
754 PM EST SUN MAR 6 2011

...FLOOD WATCH IN EFFECT UNTIL 7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MASSACHUSETTS...AS WELL AS PORTIONS OF WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE IS A LOW PROBABILITY FOR A PERIOD OF FREEZING RAIN MONDAY
MORNING AS COLDER AIR WORKS INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-RIZ008-080100-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
754 PM EST SUN MAR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CAPE COD AND THE ISLANDS OF
MASSACHUSETTS AND BLOCK ISLAND IN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

CTZ002>004-MAZ005>007-011>021-RIZ001>007-080100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
754 PM EST SUN MAR 6 2011

...FLOOD WATCH IN EFFECT UNTIL 7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
SOUTH CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...PORTIONS OF WESTERN
MASSACHUSETTS AND MOST OF RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ009-080100-
WESTERN HAMPDEN MA-
754 PM EST SUN MAR 6 2011

...FLOOD WATCH IN EFFECT UNTIL 7 AM EST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN HAMPDEN COUNTY
MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231-232-250-254>256-080100-
CAPE COD BAY-NANTUCKET SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
754 PM EST SUN MAR 6 2011

...GALE WARNING IN EFFECT UNTIL 7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN MASSACHUSETTS
COASTAL WATERS...EXCEPT FOR BOSTON HARBOR...AS WELL AS THE OUTER
RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-233>237-251-080100-
BOSTON HARBOR-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
NARRAGANSETT BAY-BLOCK ISLAND SOUND-
MASSACHUSETTS BAY AND IPSWICH BAY-
754 PM EST SUN MAR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR BOSTON HARBOR...
MASSACHUSETTS BAY...BUZZARDS BAY AND VINEYARD SOUND...AS WELL AS
THE NEARSHORE RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood, 1 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Northern Bristol

When
March 7, 2:00 AM EST
Where
Northern Bristol forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

In Attleboro, a large tree toppled over onto two vehicles, a Toyota Camry and a Toyota Tundra pickup. The roof of the Camry was crushed, shattering the cars windows and the Tundra was dented. Numerous small branches were also downed.

Flood, Worcester

When
March 7, 2:03 AM EST to March 8, 1:09 AM EST
Where
Worcester County, Hardwick to Lancaster
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.350, -72.200

A small stream in Hardwick overflowed its banks inundating Route 32 with 12 to 18 inches of water. In Fitchburg, several roadways flooded, including John Fitch Highway, River Street at Wallace Road, and Columbia, Shea, and Cathy Streets. In addition, the fire department pumped out about two dozen basements that were flooded. Several roads were closed due to flooding, including Barre, Petersham, Lincoln, and Brooks Village Roads in Phillipston, Williamville, New Templeton, and Brigham Roads in Hubbardston, Route 122 in Barre, Brown Road in Royalston, Center Bridge Road in Lancaster, Stoney Bridge and River Roads in Templeton, and Whitmanville Road in Westminster. A car was flooded out on Commercial Street in Leominster, near the JC Penney department store. Three feet of water flooded the Barre public library and the wastewater treatment plant on the Ware River was flooded. In Leominster, four people had to be pulled out of vehicles near the Mall at Whitney Field.

High Wind, Eastern Norfolk

When
March 7, 4:41 AM EST to 8:05 AM EST
Where
Eastern Norfolk forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Blue Hill Observatory in Milton, MA (KMQE) recorded sustained winds to 40 mph and a wind gust of 61 mph. No damage was reported.

Flood, Hampden

When
March 7, 4:47 AM EST to 2:39 PM EST
Where
Hampden County, 1.15 mi NNW of Vining Hill to 0.93 mi S of Wyben
Cause
Heavy Rain / Snow Melt
Property damage
$80,000
Reported by
Amateur Radio
Coordinates
42.045, -72.809

Three houses in Southwick were flooded. In Westfield, Mainline Drive was flooded at its intersection with Route 20. Portions of Union and Notre Dame Streets were also closed because of flooding. A house on East Mountain Road was flooded with 30 inches of water and two cars in the driveway were flooded.

Flood, Franklin

When
March 7, 11:05 AM EST to 2:00 PM EST
Where
Franklin County, 1.43 mi NNW of Greenfield to 1.88 mi WNW of Gill
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
42.617, -72.615

A water soaked ridge near the Green River Cemetery gave way resulting in a mudslide 13 inches deep that slid over Meridan and Water Streets. Three cars were buried and the mud was up to the foundations of three houses. This resulted in the evacuation of 17 people. These people were evacuated first to a shelter at Greenfield School run by the American Red Cross and then to family members houses (2 families) and a hotel (1 family) for the night while crews cleaned the mud from their houses. A portion of Meridian Street where it ends at Deerfield Road remained closed through the night of the 7th.

Flood, Franklin

When
March 7, 11:05 AM EST to 2:05 PM EST
Where
Franklin County, 0.91 mi WSW of Leverett to 1.17 mi SSE of Shutesbury
Cause
Heavy Rain / Snow Melt
Reported by
Amateur Radio
Coordinates
42.443, -72.515

Cushman Road, Boathill Road, and Route 63 at Depot Road were closed due to flooding in Leverett. Cooleyville Road in Shutesbury was also closed.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2011Every state in 2011This day in weather historyWarnings in Massachusetts, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292697, 291891, 292729, 292661, 292675, 292691.